Virginia, 2002

Flash Flooding and Hail in Virginia, April 17, 2002

April 17, 2002 · NWS RNK · 3 events in 3 counties and zones

Heavy thunderstorm rains washed out several gravel roads in central Grayson County and caused streams 7 miles northwest of Amherst to flash flood.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 17th produced flash flooding and hail up to dime size.Heavy thunderstorm rains washed out several gravel roads in central Grayson County and caused streams 7 miles northwest of Amherst to flash flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 17, 11:25 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 17, 11:25 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1225 PM EDT WED APR 17 2002

WILL UPDATE SHORTLY TO ADD A SLIGHT CHNACE FOR SHOWERS AND
THUNDERSTORMS IN THE FOOTHILL COUNTIES.

FCST HIGHLIGHTS...
NEAR RECORD HIGHS TODAY.

LATEST DSCN:
CLUSTER OF SHOWERS WITH SOME THUNDERSTORMS MOVING BY JUST TO THE
NORTHWEST MY WEST VIRGINIA COUNTIES. EXPECT MORE SHOWER AND
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH THE BEST CHANCES IN
MY FAR WESTERN COUNTIES. IN MOST OF MY CWA...BASED ON MODEL FORECAST
OF 850 MB TEMPERATURES AND LOW LEVEL THICKNESS...WOULD THINK THAT
HIGHS TODAY WOULD FALL A LITTLE SHORT OF THOSE REACHED YESTERDAY AND
THOSE IN THE CURRENT FORECAST FOR TODAY. HOWEVER...WITH TEMPERATURES
A FEW TO SEVERAL DEGREES HIGHER THAN THOSE FROM 24 HOURS AGO..PLAN
TO LEAVE THE FORECAST AS IS FOR NOW. NO MORNING UPDATE PLANNED.

03/MTE

EARLY AM DSCN...
HIGH AMPLITUDE RIDGE OVER THE ERN CONUS WILL BLOCK APPROACH OF ANY
SIGNIFICANT UPPER LEVEL ENERGY TODAY.  AS A RESULT...LOWERED POPS TO
NO MORE THAN 30 IN THE WEST AND RAISED TEMPS.  LL THICKNESSES
SUPPORT READINGS NEAR TUESDAYS TMAX AND I WENT FAIRLY CLOSE TO
THESE NUMBERS...MAYBE A DEGREE OR TWO LOWER PER INCREASE OF UPPER
LEVEL MOISTURE AND RESULTANT CLOUD COVER.

MODELS PROG UPPER LEVEL ENERGY TO PENETRATE RIDGE TONIGHT AND
THURSDAY...POPS NOT ALL THAT IMPRESSIVE...MOS SHOWING 20-30.  ANY
CONVECTION THAT DOES FORM WILL BE SLOW MOVING...FCST 0-6KM MEAN WIND
LESS THAN 10 KTS. CLOUDS THURSDAY WILL INHIBIT FULL INSOLATION SO
STAYED PRETTY CLOSE TO MOS FOR MAX TEMPS.

NO SIGNIFICANT AIRMASS CHANGE IS ANTICIPATED UNTIL THE WEEKEND.
FRIDAY LOOKS LIKE ANOTHER VERY WARM DAY WITH TMAX IN THE 80S...THEN
CLOUDS ROLL IN AHEAD OF A FRONT ON SATURDAY WITH THE THREAT OF
SHRA/TSRA AND COOLER TEMPS FOR SATURDAY THRU MONDAY.  THE AVN
SOLUTION IS TO STALL FRONT JUST SOUTH OF THE FCST AREA SUNDAY WITH
WAVES OF LOW PRESSURE AND THREAT OF SHRA FOR BOTH SUNDAY AND MONDAY.

RECORD HIGHS TODAY:

RNK 82/1976
ROA 91/1976
LYH 92/1896
BLF 83/1976

FCSTID = 11
ROA   89  60  82  58 /   0  20  20  10
LYH   90  59  82  58 /   0  20  20  10
DAN   92  61  84  60 /   0  20  30  10
BLF   80  56  76  55 /  30  30  20  10
LWB   79  56  76  55 /  30  30  20  10
BCB   84  56  79  56 /  20  20  20  10
TNB   79  55  77  55 /  30  30  20  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, Apr 17, 11:49 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT WED APR 17 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    ROARING GAP               NC   0.88 INCH HAIL
04/17/02   ALLEGHANY NC                   REPORTED BY COOP
                                          OBSERVER.
Local storm report, Apr 17, 12:08 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT WED APR 17 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    ROARING GAP               NC   0.88 INCH HAIL
04/17/02   ALLEGHANY NC                   COVERED HWY 21 6 INCHES
                                          DEEP.
Local storm report, Apr 17, 12:32 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT WED APR 17 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    10N WILKESBORO            NC   0.88 INCH HAIL
04/17/02   WILKES                         REPORTED BY SPOTTER.
Special weather statement, Apr 17, 12:35 PM EST, 5 minutes before
NCZ002-003-019-171830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT WED APR 17 2002

...NEARLY STATIONARY THUNDERSTORMS PRODUCING HEAVY RAIN...

MODERATE TO HEAVY RAIN RAIN CONTINUES ACROSS FAR NORTHERN WILKES
COUNTY...SOUTHEASTERN ALLEGHANY COUNTY AND WESTERN SURRY COUNTY IN
NORTH CAROLINA. IT IS ESTIMATED THAT BETWEEN 1 AND 2 INCHES OF RAIN
HAS FALLEN IN THE ROARING GAP...TRAPHILL AND DOUGHTON AREAS BETWEEN
1230 PM AND 130 PM. EXPECT RAPID RISES OF CREEKS AND STREAMS IN THIS
AREA THROUGH 230 PM. IF THE HEAVY RAIN PERSISTS...A FLASH FLOOD
WARNING MAY BE ISSUED.

MTE

The radar

The Roanoke radar (KFCX), 43 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Patrick

When
April 17, 12:40 PM EST
Where
Patrick County, 1 mi E of Stuart
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
36.633, -80.267

Flash Flood, Grayson

When
April 17, 5:00 PM EST to 5:30 PM EST
Where
Grayson County, Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Flash Flood, Amherst

When
April 17, 6:00 PM EST to 7:00 PM EST
Where
Amherst County, 7 mi NW of Amherst
Reported by
UNKNOWN
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292315, 5292316, 5292317.